Parkinsons medication and gaining or reducing weight


#1
can anyone tell me,if sinemet etc,pd meds,gain weight on you or decrease it,ive herd both ways ,and im confused cus it can only be one i would of thought.i gained some weight over the last year,but you do when you get slower etc and not using so much energy,and then i lost one half stone when in hospital,im back on all meds agin.has anyone got the correct answer,gain or decrease with pd meds? thankyou :smile:

#2
Hello alij,

I can't give you the answer you want but over the years I have known people with PD some do lose a lot of weight and are put on food supplements, I have known some people go down to 5 stone whilst others gain weight, perhaps someone can give us a medical reason for this.
I hope you are coping alright, best wishes to you and your mum
vivian

#3
thankyou,may be when qa questions come along agin , iam able to aks such a thing to a spealist,i forget to ask when i went last time to mine,hence asking if someone new on here:smile:

#4
Hi Ali - in my experience it is weight loss -easily put down to at least twice a week being sick following a meal - no rhyme or reason ! Although I avoid heavily spiced things. Also I have never been a big eater but now find my appetite poor.I was DX 16 months and on medication now for a year .

#5
It is the opposite for me although I cannot put my finger at what point or which meds I was on when my lifelong discipline got up and went.I am currently on Mirapexin (2 years) and Stalevo (6months) Sinamet prior to that for about 6 months.

I think it is most likely DA related due my tendency toward ocd/icd.

It is 05:45 and i am trying not to eat until 07:00 and already I know I am failing.

Gotta go!

#6
thankyou jdi and bogman for your replies as well to me, mmmm it still looks its not one or the other too me,i no we all different and pd acts in strange ways with us,and wot age we are young on sett or more older.i have days i dont wont to eat nothin that day,feel sicky.but then i have days i can scoff,like a hippo :laughing:this is why is confussing me ,which way the meds go.it be nice to see if we have some more replies ,other peoples opions on this and we get a final answer in the end :smile:

#7
Hi ali j,
Good question, though don't know the answer.
I myself am on Azilect & Mirapexin, & since starting the Mirapexin at the start of the year, have put on weight around my middle. Can only assume the meds are to blame although nurse says it's probably due to me being less active. I'm not so sure...
All the best.
EM

#8
yes ellemac your the same as all of us,sounds like we need expert opion on this one,hope qa comes around agin soon ,some thing i would like to no answer too:smile:

#9
Hello Bogman,

You sound like my hubby he would have bowls if ice cream at any time in the day or night as well as whatever he could lay his hands on. When I visit him at the nursing home where they have very good food, he immediately eats whatever treats I take in. He used to hide his sweets even though I didn't want any, I think he has definiatley been like this more since taking medication or at least the agonists. I was told it takes someone with pd three times more energy to walk across a room than someone who hasn't got pd. If people are losing weight a lot they should really be on the (I can't remember the name) I call them build ups from the district nurse, our clinic always weighed everyone and were concerned if people lost weight all the time. As for me I just look at something and put on weight even though I swim most days a week ( with a support belt) I don't lose a ounce worse luck.
I hope you all have a good day
best wishes
vivian

#10
i believe there is a general tendency to put on weight at first - DAs cause excessive cravings for sugar, fat and chocolate and people expend less energy because of difficulties with tiredness, aches and movement. There is also a tendency to drink more alcohol. But, for some sooner than later, this is over-compensated by difficulties eating or by vomiting which causes weight loss. Dyskinesia can also use up a lot of calories.

#11
Hi Ali

only just noticed this thread and a good question. However I have no answer But I do know that since increasing my meds, I have put weight on. And I hate it!!
I have always been happy in a size 8 but now I have expanded to a 12 .(feel massive)

Never bothered much with chocolate until recently, maltessers love em...

O dear not good love PB x

#12
Just to say I agree with Turnip.
My husband put on lots of weight with DAs and when he had to come off them due to OCDs he went on to Sinemet and lost one and a half stone in 6 months. We also noticed that he stopped eating mountains of chocolate and realised that this had been part of the DA addictions also.
So for him it's Das equal weight gain and no such gain with levadopa.